Last night was my first dose of “stims,” which is short for medications that stimulate multiple follicles to grow on your ovaries. My doctor has me on 75 units of Menopur and 75 units of Gonal-F once daily. Both are to be injected in the evening, and we chose to do them at 11pm because we’re both sure to be home at that time.
To be honest, doing the very first dose was kind of intimidating. I felt really nervous about making sure I was giving the correct amount. The Gonal-F is easy as pie – it’s in a neat little pen, so you just put the needle on, dial in the dosage, and stick in it in. It’s a tiny amount of fluid and I barely felt it. The Menopur is a bit more advanced. You have to mix it up the dose by injecting saline solution from one vial into another vial filled with the powdered form of the drug. To get the full 75 units you use a whole mL of solution, which seems like a lot to inject after the tiny little Gonal-F dose. Luckily it’s also a tiny needle, but unluckily that means it takes a bit longer to inject it all – and it burns! I had heard it might so at least I was prepared.
I felt pretty confident about assembling the syringes and mixing the dose up. I’ve worked in the medical field so I’ve mixed and given vaccines before (though they were for animals, not people!). The worst part of this was actually psyching myself up to stick a needle into my belly, but I had my husband there for support. He was ready and willing to do the injection for me if needed but I felt better doing it myself. Can you tell I’m a bit of a control freak? 🙂 His job was to make sure I didn’t mess anything up and give me the “Just stick it in!” pep talk.
Afterward my belly felt a little sore in the spot where I gave the Menopur, but that was gone by morning. Otherwise I don’t feel any different. No bloating, no fatigue, no crankiness – nothing. My doctor said this is a pretty low dose of medications since he’s being very cautious about OHSS, so maybe my side effects won’t be so bad. I do think the effects will be cumulative, though. After Tuesday I’m not supposed to do any sort of exercise, for example. That’s to avoid ovarian torsion (twisted ovary). So, I would imagine that by the middle of the week I’ll be feeling some effects.
Tonight I’ll try to get some pictures of the whole process to share. I apologize in advance for my pasty little tummy!